Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS Cheyenne, WY

August 12, 2020Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 12, 2020, 6:25 PM MDT for Cheyenne County, Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2020, 6:25 PM MDT (00:25 UTC)
Expired
Aug 12, 2020, 7:00 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 171 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:36 PM MDTHAIL 17 Sse Sidney, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
3921 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WUUS55 KCYS 130025
SVRCYS
NEC033-130100-
/O.NEW.KCYS.SV.W.0142.200813T0025Z-200813T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
625 PM MDT Wed Aug 12 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cheyenne County in the Panhandle of Nebraska...

* Until 700 PM MDT.

* At 625 PM MDT, a severe thunderstorm was located near Sidney
  Airport, or near Sidney, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sidney, Colton and Sidney Airport. 

This includes Interstate 80 in Nebraska between mile markers 59 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4104 10262 4100 10263 4100 10298 4106 10303
      4117 10293 4114 10261
TIME...MOT...LOC 0025Z 300DEG 8KT 4109 10291 

HAIL...1.00IN
WIND...60MPH
 
$$

Braun
2 follow-up statements
884 
WWUS55 KCYS 130041
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
641 PM MDT Wed Aug 12 2020

NEC033-130100-
/O.CON.KCYS.SV.W.0142.000000T0000Z-200813T0100Z/
Cheyenne NE-
641 PM MDT Wed Aug 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...

At 640 PM MDT, a severe thunderstorm was located near Sidney Airport,
or near Sidney, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 636 PM MDT, quarter size hail was 
         reported by a trained spotter at a location 7 miles south 
         southeast of Sidney.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Cheyenne County.

This includes Interstate 80 in Nebraska between mile markers 59 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4104 10262 4100 10263 4100 10298 4106 10303
      4117 10293 4114 10261
TIME...MOT...LOC 0040Z 312DEG 10KT 4106 10289 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
099 
WWUS55 KCYS 130056
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
656 PM MDT Wed Aug 12 2020

NEC033-130106-
/O.EXP.KCYS.SV.W.0142.000000T0000Z-200813T0100Z/
Cheyenne NE-
656 PM MDT Wed Aug 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
WILL EXPIRE AT 700 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4104 10262 4100 10263 4100 10298 4106 10303
      4117 10293 4114 10261
TIME...MOT...LOC 0056Z 300DEG 8KT 4104 10285 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:29 PM MDT, 56 minutes earlier.

Area forecast discussion, Aug 12, 5:29 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
529 PM MDT Wed Aug 12 2020

.SHORT TERM...(This evening through Thursday)
Issued at 221 PM MDT Wed Aug 12 2020

Summary: Main weather impacts and concerns next 24-36 hours
revolve around critical fire weather conditions today and again
tomorrow across all of Southeast Wyoming and into portions of the
north Nebraska Panhandle. Low humidity of 5 to 15 percent and
winds of 20-45 mph coupled with fuels that are very dry, is
leading these critical fire weather conditions. While some light
showers are occurring, the overall amount of wetting rainfall is
minimal to none. Dry lighting is a concern today and again
tomorrow for possible new wildfire starts.

Weather Details: SE WY and West NE is currently under west-
southwest flow aloft with a stronger trough shifting east across
southern Canada and MT and an H5 ridge across NM/TX. Modestly dry
air exists across much of the region minus the central and
southern NE Panhandle that resides on the moist side of the dry
line. Was very close to expanding the Red Flag Warning into north
NE Panhandle but encroaching clouds and winds barely reaching
25mph gusts, held off for the the time being. Will need to monitor
this close through the late afternoon to early evening. A few
light showers and weak thunderstorms will also be likely this
afternoon to early evening but wetting rain will be minimal. These
showers and storms will also be possible of created localized win
gusts of 35-55 mph due the negative buoyancy generated by the
colder, denser downdrafts and effective mixing.

Drier air will shift farther east on Thursday as the dryline
shifts farther east in to NE Panhandle due to the trough influence
from the north. Tightening height gradients will also assist in
increased wind speeds aloft, and with deep mixing and much above
normal temperatures expected, these winds will be mix down to the
surface equal to slightly greater than today. All combined,
critical fire weather conditions will be in place substantially
Thursday along with a few gusty showers and thunderstorms.

.LONG TERM...(Thursday night through Wednesday)
Issued at 221 PM MDT Wed Aug 12 2020

Very warm and mainly dry weather will hold across the CWA this
period as an upper high rebuilds over the desert sw over the
weekend and holds into next week. Best chances for some convection
look to be early next week as the upper high slips a bit west and
allows for some impulses to drop down the front side of it and
over the area. Temperatures will remain above seasonal averages
but may see some cooling early next week under the northwesterly
upper flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 525 PM MDT Wed Aug 12 2020

Wyoming TAFS...VFR. Showers in the vicinity until 02Z, producing
wind gusts to 35 to 45 knots. Wind gusts to 30 knots at Rawlins
and Laramie after 15Z Thursday.

Nebraska TAFS..VFR. Thunderstorms in the vicinity at Alliance,
Scottsbluff and Sidney until 02Z, producing wind gusts to
35 knots.

&&

.FIRE WEATHER...
Issued at 221 PM MDT Wed Aug 12 2020

Critical fire weather conditions are occurring across all of Southeast
Wyoming and near-critical fire conditons in the northern Nebraska
Panhandle this afternoon. Humidity levels of 5 to 15 percent with winds
ranging from 20-45 mph are ongoing. In addition, local gusty light
showers may cause elevated erratic winds through 8pm. Another critical
fire weather day with near to slightly worse conditions will be in
place Thursday. Red Flag Warnings are in effect for the north Nebraska
Panhandle Thursday as well.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 9 AM to 8 PM MDT Thursday for WYZ301>310.

     Red Flag Warning until 8 PM MDT this evening for WYZ301>310.

NE...Red Flag Warning from 9 AM to 8 PM MDT Thursday for NEZ311-312.

&&

SHORT TERM...JA
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...JA
Hazardous weather outlook, Aug 12, 5:58 AM MDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
558 AM MDT Wed Aug 12 2020

WYZ101>119-131200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
558 AM MDT Wed Aug 12 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds...hot temperatures and low humidity will create
critical fire weather conditions late this morning that will
continue through the afternoon. Red Flag Warnings are in effect
for the entire area of southeast Wyoming today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Widespread critical fire weather conditions expected again
Thursday. A Fire Weather Watch is in effect for the entire
southeast Wyoming area.

Critical fire weather conditions continue on a daily basis through
the weekend...particularly along and west of the Laramie Range.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-131200-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
558 AM MDT Wed Aug 12 2020

This hazardous weather outlook is for portions of panhandle
Nebraska and western Nebraska.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible across the Nebraska Panhandle
this afternoon. One or two storms could become severe with large
hail and damaging downburst winds from 4 PM through 8 PM this
afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Widespread critical fire weather conditions expected
Thursday...mainly across the northern and central portions of the
Panhandle. A Fire Weather Watch is in effect for the this area of
the Panhandle.

.Spotter information statement...

Spotter activation may be needed for the Panhandle from 4 PM this
afternoon through 8 PM this evening.

In the hours before

Special weather statement, Aug 12, 4:24 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
424 PM MDT Wed Aug 12 2020

NEZ002-003-122315-
Box Butte NE-Dawes NE-
424 PM MDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 515 PM MDT...

At 423 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of White Clay to 9 miles
northeast of Flahertys Corner. Movement was east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Box Butte Campground around 450 PM MDT.
  Box Butte Dam around 500 PM MDT.
  Hemingford around 505 PM MDT.

Other locations impacted by these storms include Marsland and Chadron
St Park.

LAT...LON 4229 10299 4245 10344 4296 10280 4279 10279
      4278 10277 4244 10277
TIME...MOT...LOC 2223Z 287DEG 16KT 4294 10266 4241 10332

Rubin
Special weather statement, Aug 12, 4:29 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
429 PM MDT Wed Aug 12 2020

NEZ020-021-054-055-122315-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
429 PM MDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...SOUTHEASTERN
KIMBALL...SOUTH CENTRAL MORRILL AND SOUTHEASTERN BANNER COUNTIES
UNTIL 515 PM MDT...

At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Redington to near Potter.
Movement was east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Brownson around 510 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 34 and
56.

LAT...LON 4144 10337 4146 10299 4100 10303 4100 10347
TIME...MOT...LOC 2228Z 266DEG 16KT 4144 10329 4116 10332

Rubin
Special weather statement, Aug 12, 5:22 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
522 PM MDT Wed Aug 12 2020

NEZ002-003-021-055-130100-
Dawes-Box Butte-Morrill-Cheyenne-
Including the cities of Chadron, Chadron St Park, Alliance,
Angora, Bridgeport, Bayard, Redington, Brownson, and Sidney
522 PM MDT Wed Aug 12 2020

...Strong Wind Gusts from Showers and Thunderstorms Through Early
Evening...

Scattered showers and isolated thunderstorms will move east at
20 mph through 7 PM, with some of the showers and thunderstorms
producing wind gusts of 50 to 55 mph across the eastern Nebraska
Panhandle from Chadron to Sidney.

Rubin
Special weather statement, Aug 12, 5:34 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
534 PM MDT Wed Aug 12 2020

NEZ003-130015-
Box Butte NE-
534 PM MDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE COUNTY
UNTIL 615 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Berea, or 10 miles west of Alliance, moving
northeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Alliance around 605 PM MDT.
  Alliance Airport around 610 PM MDT.
  Wild Horse Butte around 615 PM MDT.

LAT...LON 4201 10310 4208 10313 4233 10275 4230 10274
      4210 10274 4209 10271 4201 10270
TIME...MOT...LOC 2333Z 243DEG 18KT 4206 10308

Rubin
Special weather statement, Aug 12, 5:45 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
545 PM MDT Wed Aug 12 2020

NEZ054-055-130030-
Kimball NE-Cheyenne NE-
545 PM MDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 630 PM MDT...

At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Westplains, or 17 miles southeast of Kimball, moving
east at 5 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Cheyenne and southeastern Kimball Counties.

LAT...LON 4109 10352 4115 10325 4100 10325 4100 10353
TIME...MOT...LOC 2345Z 274DEG 6KT 4103 10346

Rubin
Special weather statement, Aug 12, 5:51 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
551 PM MDT Wed Aug 12 2020

NEZ055-130030-
Cheyenne NE-
551 PM MDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 630 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sidney, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Colton around 615 PM MDT.
  Sunol around 630 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 55 and
73.

LAT...LON 4106 10304 4113 10305 4133 10275 4108 10268
TIME...MOT...LOC 2351Z 254DEG 11KT 4113 10295

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:26 PM MDTSpecial Weather StatementCYSCheyenne49 min
Aug 12, 6:32 PM MDTSevere Thunderstorm WarningCYSCheyenne43 min
Aug 12, 7:09 PM MDTSpecial Weather StatementCYSCheyenne51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.